California, 2006Wildfire in California, July 23 to 30, 2006
July 23 to 30, 2006 · NWS SGX · 1 event in 1 county or zone
8 million to extinguish. The Horse Fire was possibly ignited by a campfire abandoned by illegal immigrants.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Horse Fire burned 16,681 acres in the mountains southeast of Alpine and cost $6.8 million to extinguish. The Horse Fire was possibly ignited by a campfire abandoned by illegal immigrants. Five firefighters suffered heat related injuries. No structures were damaged or destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 23, 2:30 AM PST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 23, 2:30 AM PST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT SUN JUL 23 2006
.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER
TODAY WITH A HEAT WARNING IN EFFECT FOR MANY INLAND LOCATIONS.
GRADUALLY COOLER THROUGH THE WEEK AS THE HIGH WEAKENS. MOISTURE IN
EAST FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS EACH DAY...MOSTLY
IN THE MOUNTAINS AND DESERTS...BUT A FEW THUNDERSTORMS WILL MOVE
WEST OF THE MOUNTAINS TODAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
DEBRIS CLOUDS AND ISOLATED THUNDERSTORMS CONTINUED TO MOVE THROUGH
EARLY THIS MORNING...BUT MOST WERE WEAK AND CONFINED TO THE
MOUNTAINS AND DESERTS. STRATUS WAS STILL QUITE FAR OFFSHORE. ACARS
SOUNDINGS INDICATED A NEAR SURFACE BASED INVERSION WITH ELY WINDS
THROUGH THE MID LEVELS. ONSHORE GRADIENTS TO THE E WITH ABOUT 4 MB
SAN-IPL AND WEAK OFFSHORE FROM THE N.
STRONG HIGH PRESSURE ALOFT AND ELY FLOW ACROSS THE MOUNTAINS WILL
CAUSE ANOTHER HOT DAY TODAY...HOWEVER NOT AS HOT AS SAT SINCE THE
HIGH AND ELY FLOW ARE A LITTLE WEAKER. SURFACE HUMIDITY WILL ALSO BE
SLIGHTLY ELEVATED AND AS A RESULT A HEAT WARNING IS IN EFFECT FOR
THE WARMER INLAND COASTAL AREAS...INLAND VALLEYS...LOWER DESERTS AND
LOWER ELEVATIONS OF THE MOUNTAINS THIS AFTERNOON. PLENTY OF MOISTURE
IN ELY FLOW FOR AT LEAST SOME CHANCE OF THUNDERSTORMS IN ALL AREAS
TODAY. HOWEVER...MOST OF THE MOISTURE IS 700 MB SO SIGNIFICANT
PRECIP WILL MORE LIKELY BE THE HIGHER ELEVATIONS. THE FLOW ALOFT
SHOULD TURN A LITTLE MORE SE AND THE MOISTURE WILL DECREASE FOR LESS
WIDESPREAD THUNDERSTORM ACTIVITY MON AND TUE WITH STORMS MAINLY
CONFINED TO THE MOUNTAINS AND DESERTS. THE HIGH ALOFT WILL CONTINUE
TO SLOWLY WEAKEN FOR A COOLING TREND THROUGH TUE...ALTHOUGH TEMPS
WILL STILL BE ABOVE SEASONAL.
LONGER RANGE PROGS INDICATE THE GENERAL PATTERN OF A WEAKENING HIGH
ALOFT SHOULD CONTINUE THROUGH THE WEEK WHICH WILL MAINTAIN THE SLOW
COOLING TREND. THERE SHOULD ALSO BE MORE OF A MARINE INFLUENCE WITH
A POSSIBLE EDDY BY WED FOR MORE COASTAL LOW CLOUDS AND FOG IN THE
NIGHTS AND MORNINGS. THERE WILL STILL BE SOME MOISTURE IN WEAK ELY
FLOW ALOFT FOR POSSIBLE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS
EACH AFTERNOON AND EARLY EVENING.
&&
.AVIATION...
THE TOP OF A STRONG MARINE INVERSION REMAINS 1200 FEET. LITTLE OR NO
STRATUS IS EXPECTED THIS MORNING. NAM DEVELOPS A COASTAL EDDY LATE
THIS AFTERNOON AND EVENING...SIMILAR TO SATURDAY. SOME PATCHY
STRATUS IS POSSIBLE NEAR THE COAST LATE THIS EVENING WITH ISOLATED
CEILINGS OF 800 TO 1000 FEET MSL WITH TOPS TO 1200 FEET.
MID LEVEL MONSOONAL MOISTURE WITH STEERING LEVEL FLOW OF 10 TO 15
KNOTS FROM THE EAST TO SOUTHEAST WILL BRING SCATTERED THUNDERSTORMS
TO THE MOUNTAINS AND UPPER DESERTS WITH GREATEST COVERAGE AND
INTENSITY DURING THE AFTERNOON THROUGH EARLY EVENING HOURS. ISOLATED
TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT OTHER
TIMES AND GIVEN THE DIRECTION OF THE STEERING FLOW...SOME COULD MOVE
INTO COASTAL AREAS AS WELL AS THE ADJACENT COASTAL WATERS. WIND
GUSTS TO 35 KNOTS...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THE THUNDERSTORMS.
HIGH TEMPERATURES WILL APPROACH 110 (43 CELSIUS) IN THE INLAND
VALLEYS...105 TO 110 (41 TO 43 CELSIUS) IN THE UPPER DESERTS...AND
110 TO 120 (43 TO 49 CELSIUS) IN THE LOWER DESERTS. THIS WILL BRING
VERY HIGH DENSITY ALTITUDE ALTITUDES FOR FAR INLAND AREAS WITH
HIGHER THAN AVERAGE DENSITY ALTITUDES FOR SOME AIRPORTS CLOSER TO
THE COAST SUCH AS KSNA AND KSAN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 1 PM UNTIL 7 PM TODAY FOR THE WARMER
COASTAL AREAS...INLAND VALLEYS...LOWER DESERTS AND LOWER ELEVATIONS
OF THE MOUNTAINS. SEE LAXNPWSGX.
&&
PUBLIC...ATKIN
AVIATION...MARTIN
Hazardous weather outlook, Jul 23, 3:00 AM PST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN JUL 23 2006
CAZ042-043-048-050-055-056-057-058-060-061-062-232300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN JUL 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT.
STRONG HIGH PRESSURE ALOFT WILL CAUSE ANOTHER HOT DAY TODAY AND AN
EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 7 PM FOR THE
WARMER INLAND COASTAL AREAS...INLAND VALLEYS...LOWER DESERTS AND
MOUNTAINS BELOW 5000 FEET. SEE LAXNPWSGX FOR DETAILS.
MOISTURE IN EAST FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
TODAY...MOSTLY IN THE MOUNTAINS AND DESERTS. SCATTERED THUNDERSTORMS
WITH LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN
AND LOCAL FLASH FLOODING ARE POSSIBLE. THERE IS A MODERATE FLASH
FLOOD POTENTIAL RATING IN THE MOUNTAINS AND DESERTS WHERE
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE...ESPECIALLY
IN THE SAWTOOTH AND MILLARD BURN AREAS.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.
MOUNTAINS AND DESERT THUNDERSTORMS ARE POSSIBLE AT TIMES.
FOR MONDAY...THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN THE
MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH
FLOODING ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE.
ATKIN
Wildfire, San Diego T X W
- When
- July 23, 5:04 AM PST to July 30, 6:00 AM PST
- Where
- San Diego T X W forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 23, 20061 death · 1 event
- Wildfire in California, July 23 to 31, 2006$4.9 million · 1 event
- Wildfire in California, July 23 to 31, 2006$4.5 million · 1 event
- Lightning Strike in Florida, July 23, 2006$200,000 · 1 event
- Wildfire in California, July 23 to 26, 20063 injured · 1 event
- Flash Flood in Texas, July 23, 2006$25,000 · 1 event
- Tornado in California, July 23, 2006$25,000 · F0 · 1 event
- Hail in New York, July 23, 2006$20,000 · 1 in hail · 2 events
- Lightning Strike in Texas, July 23, 2006$20,000 · 1 event
- Tornadoes and Damaging Wind in North Carolina, July 23, 2006$15,000 · F0 · 3 events
- Lightning Strike in Montana, July 23, 20061 injured · 1 event
- Waterspouts in Lake Erie, July 23, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523058.